I don't think you should think of taking ambien for life, but it might be a good short term strategy, but I like your other idea better of just giving your body a rest, which means taking as little as possible of anything. Also, you should take ambien one half hour or hour before you intend to go to sleep, and wind down your activities during that hour so you are prepared to sleep. You sleep cycle disturbance is not evidence of bipolar diagnosis, in fact, I would suggest you forget about diagnostic categories, and just treat your life.
First of all, I have never heard of a doctor telling someone to take Ambien a half hour or hour before you are going to go to bed. Hypnotics are fast acting and any Pharmacist or doc that knows the stuff will tell you dont take it until your in bed and ready to go to sleep. Benzo's yes, but hypnotics no. Second of all, I've been on Zyprexa not for mental health, but when I tried to come off the insomnia is horrible. Ive been tapering off slowly at an 1/8 of a 2.5mg every two weeks. Its takes a week of hell and a week to smooth out again. Try going off slow. I tried at a higher taper once and was so sick and going crazy from not sleeping I had to go back on. Usually when Im in that state of mind, Benzos and hypnotics dont work that great either. Personally, I dont sleep very long on Ambien. I fall asleep but wake up. I still am tapering my Zyprexa, and am only getting 3-4 hours of sleep. Exercising to break a sweat seems to help. It takes the brain along time to get back on track on its own. Hang in there. Most doctors including my own said million of people take Zyprexa and they have never heard of such withdrawls. However we agreed thats because most people that take antiphycotics are rarely taken off and simply changed from one drug to another or are taking something like seroquel at the same time so dont experience these withdrawls. Hang in there! and dont take Ambien an hour befor bed.
There's not much information on Zyprexa withdrawal but I can assure you, that insomnia is one of them if you do not taper slowly. I did it cold turkey on 5 mg and did not sleep for 2 weeks (absolutely 0 sleep believe it or not) so I had to go back on the 5 mg and taper very slowly. Even when you are successful at getting off the drug, your sleep with not be normal. You can expect at most 5 hours. I was successful at getting off it for 5 months but had to recently go back on it again because I had auditory hallucinations and it helps to get rid of them. I am tapering off them again but this time with my psychiatrists instructions (I tapered off myself the first time). This drug is not something that you're suppose to take for life and my psychiatrist agreed, so that's why he's helping me get off them. Anyways, I would advise anyone taking this drug to NEVER go cold turkey unless you want to suffer from insomnia.
My suggestion is to get a pill cutter and cut your dosage slowly... for example if you're on 2.5 mg (the lowest dose), cut it into quarters and take 3/4 for one month, reduce to 1/2 for another month, and 1/4 for yet another month. Then probably start skipping days on the 1/4 for a month and then try stopping. I can tell you in advance that you will have days of 0 sleep while you're reducing... but don't let it bother you, because unfortunately, it's the healing process. Your brain needs to adjust to the lower dosages. I was so reluctant to go back on this drug, but I was forced to take it, so I too will have to suffer those sleepness nights as I'm reducing.
Originally I thought I was the only one who had these withdrawal problems, but after reading other posts, I believe that this happens with most people (if not everyone). I do believe this drug affects your sleep pattern and you will never get the 7-8 hours of sleep as you used to once you've taken this drug and come off it. I have learned to accept that this is the case, so it doesn't bother me as much as it used to.
It would be great to hear from others who are experiencing the same problems so we become more acknowledged as to what this drug does to you.
Anyways, wish you all the best.
additionally, I am taking benzo's(clonazepam) to buffer any unwanted anxiety during this transition. God is working smoothly here.
Zyprexa is effing poison. They gave it to me for depression 6 years ago, and the pamphlet said :not to exceed two weeks of use, used in the treatment of acute bipolar mania and schizophrenic episodes. I was depressed, not bouncing off the walls or halucinating. As far as getting off...
I took 10mg initially, and dropped to 7.5( a 5 and 2.5 combined) then to a five, over time. I could go no lower than 5 mg, by now the drug was producing the symptoms it was primarily designed to treat, upon withdrawal. Bad sleep, screwed up dreams, and exotic phobias. So I stuck it out at 5mg's, with not much hope in sight. The avg. dose of zyprexa is 20mg's.
I learned of seroquel, designed to do almost exactly the same thing, but not in the same family at all, just the same class...atypical antipsychotics. Seroquel is cheaper, which sounded good. I figured by now I was chemically addicted to Zyprexa by now, as Eli Lilly claims untrue, but many of you confirm otherwise. Eli Lilly states that Zyprexa has not been observed to produce noticeable effects upon withdrawal. Except that whatever symptoms the sufferer(patient) already has, will return quickly, appearing to be withdrawal symptoms.
Figuring I was addicted, I decided to switch to the other drug, which my doctor told me would not likely work. At best I would have to take some every now and again to sleep and not get paranoid. I told him I'd risk it. So I took both drugs at the same time(pharmicist said it woulnt be harmful, just pointless since they both do the same thing, and it could make you real sleepy.) After getting some seroquel in me, i tapered off the zyprexa slowly and successfully. The doc. was dead wrong.
My sleep isnt fantastic, but i can sleep without aid and for 12 hours if I wanted to. Now, I am still taking the seroquel. But my goal is to be free of this burden, the magic pill. So over time I matured my world view, kept close to christ, did everything that would prepare me for the final drop. What would be different with this as opposed to the zyprexa? This will have aided in buffering the withdrawal symptoms(I took them concurrently just long enough), treating the mess that the medicine made(simultaneously), and will have been in my system not nearly as long, making it more feasable to withdraw completely. The avg dose of seroquel is 250mg. Currently, I take 1/16 of a 25mg tab every 3 days. the moment ive been waiting for for years. And when Im done all the docs are getting letters with bold print : IT CAN BE DONE. People have problems. And my problem wasn't a lack of medicine, as a headache isnt from a lack of tylenol. Screw the symptoms, I want a cure for the problems. The problem was just not solving problems maturely which led to worry. How many people have been tested for unbalanced levels of serotonin, dopamine, or norepinephrine? The bribed psychs, should be lined up and force fed the pills they corruptly dispatch, motivated by the "re-education seminars" and other implicit bribes.
Well anyone wanting sleep, should talk to your doc(firmly i might add) about switching to seroquel, then tapering. or something else. not everone's the same. But it happened for me, and I never saw myself as an informercial testimonial candidate. heh.
this thread is dead, but nonetheless, I must say I successfully weaned off the seroquel almost 2 years ago.
and the doctor and drug rep said collectively, "Behold, he does not exist."
Not really, but you get the idea.
Hi I was initially diagnosed with drug induced psychosis initially and then it lead to full blown bipolar disorder. I was put on zyprexa about 7 years ago, I'm so afraid to come off it because all the symptoms re-appear after exactly 2 days of lowering my dosage (on maintenance 2-5) and i tried halfing it.. I felt horrofic, is this my condition or withdrawl?! anyone experienced the same thing? (history addendum - I've also been taking cipramil for the anxiety I experience)